Alert archive / Mississippi / Flash Flood Warnings in 2008
Flash Flood Warning 146, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Sep 9, 2008, 12:11 PM CDT for Monroe County, Mississippi. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2008, 12:11 PM CDT (17:11 UTC)
- Expired
- Sep 9, 2008, 3:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 9 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 12:11 PM CDT | FLASH FLOOD | 9 Nw Aberdeen, MS | WHITE ROCK ROAD NEAR WREN FLOODED...SOME VEHICLES PARTIALLY UNDERWATER. TRAINED SPOTTER REPORTED RAINFALL AMOUNTS IN EXCESS OF 3 INCHES IN CENTRAL PORTION OF THE COUNTY. |
| Sep 9, 1:00 PM CDT | FLASH FLOOD | 1 E New Wren, MS | APPROXIMATELY 4 INCHES OF RAIN FELL AND WASHED OUT A DRIVEWAY ALONG HIGHWAY 45 NEAR WREN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 797 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 091713
FFWMEG
MSC095-092015-
/O.NEW.KMEG.FF.W.0146.080909T1713Z-080909T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1211 PM CDT TUE SEP 9 2008
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MONROE COUNTY IN NORTHEAST MISSISSIPPI...
* UNTIL 315 PM CDT
* AT 1211 PM CDT...TRAINED WEATHER SPOTTERS REPORTED VERY HEAVY RAIN
OVER THE WARNED AREA. OVER THE PAST 2 HOURS TRAINED WEATHER
SPOTTERS REPORTED THAT 2 TO 4 INCHES OF RAINFALL HAS FALLEN
ACROSS THE WARNED AREA. TRAINED WEATHER SPOTTERS AND LOCAL
EMERGENCY MANAGEMENT OFFICIALS REPORTED FLASH FLOODING AND RISING
WATERS OVER WHITE ROCK ROAD NEAR WREN. THIS HAS RESULTED IN
FLOODED VEHICLES.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SMITHVILLE...NEW WREN AND AMORY.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA AS ADDITIONAL THUNDERSTORMS DEVELOP AND MOVE OVER THE
SAME AREAS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3402 8871 3409 8822 3409 8821 3375 8825
3374 8829 3374 8831 3373 8831 3369 8844
3368 8872
$$1 follow-up statement
000
WGUS74 KMEG 091928
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
228 PM CDT TUE SEP 9 2008
MSC095-092015-
/O.CON.KMEG.FF.W.0146.000000T0000Z-080909T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONROE MS-
228 PM CDT TUE SEP 9 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
MONROE COUNTY...
AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND TRAINED
WEATHER SPOTTERS CONFIRMED VERY HEAVY RAIN OVER THE WARNED AREA.
OVER THE PAST 3 HOURS...STORM SPOTTERS NEAR WREN REPORTED NEARLY 4
INCHES OF RAINFALL HAS FALLEN.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW WREN AND
AMORY.
.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
.TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEMPHIS.
LAT...LON 3402 8871 3409 8822 3409 8821 3375 8825
3374 8829 3374 8831 3373 8831 3369 8844
3368 8872
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 9:18 AM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Sep 9, 9:18 AM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 918 AM CDT TUE SEP 9 2008 .UPDATE... COLD FRONT STRETCHES FROM NEAR HUNTINGDON TN TO JUST SOUTH OF JONESBORO AR THIS MORNING. THE FRONT IS BECOMING NEARLY PARALLEL TO THE UPPER FLOW...SO ONLY A SLOW SOUTHEASTWARD MOVEMENT IS EXPECTED THIS AFTERNOON. EMBEDDED WEAK SHORT WAVES IN WESTERLY FLOW ALOFT ALONG WITH DAYTIME HEATING WILL HELP TO ENHANCE THE DEVELOPMENT OF SCATTERED THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. HOWEVER...CLOUD COVER WILL LIMIT THE AVAILABLE INSTABILITY. WILL LEAVE THE MENTION OF POSSIBLE STRONG THUNDERSTORMS ACROSS NORTH MS THIS AFTERNOON AS PRESENTLY IS IN THE HAZARDOUS WEATHER OUTLOOK. LINGERING SHOWERS ARE ALSO POSSIBLE BEHIND THE FRONT. NORTHEASTERLY WINDS BEHIND THE FRONT WILL PUSH COOLER AIR INTO THE AREA. ADJUSTED THE QPF GRID FOR THIS AFTERNOON...OTHERWISE CURRENT FORECAST IS ALRIGHT AND NO UPDATES NEEDED AT THIS TIME. && .PREV DISCUSSION... /ISSUED 438 AM CDT TUE SEP 9 2008/ DISCUSSION...08Z SURFACE ANALYSIS PLACES A COLD FRONT FROM WESTERN KENTUCKY BACK THROUGH THE MISSOURI BOOTHEEL AND THROUGH CENTRAL/SOUTHWEST ARKANSAS. MEANWHILE...WATER VAPOR SATELLITE/UPPER AIR PROFILER ANALYSIS THIS MORNING INDICATES A MID LEVEL LONGWAVE TROUGH STRETCHING FROM THE OHIO VALLEY TO THE SOUTHERN PLAINS AND A SHORTWAVE LOCATED ACROSS LOUISIANA AND MISSISSIPPI. TEMPERATURES AS OF FORECAST ISSUANCE WERE PRIMARILY IN THE LOWER 70S ACROSS THE MID SOUTH. SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)...REGIONAL WSR-88D TRENDS THIS MORNING INDICATE SHOWERS AND ISOLATED THUNDERSTORMS LOCATED ACROSS NORTHWEST MISSISSIPPI ASSOCIATED WITH THE MID LEVEL SHORTWAVE. OTHERWISE...ISOLATED SHOWERS WERE LOCATED ALONG THE COLD FRONT IN NORTHEAST ARKANSAS. SHORT TERM MODELS INDICATE A COLD FRONT WILL GRADUALLY MOVE SOUTH TO THE I-40 CORRIDOR TODAY. A FEW THUNDERSTORMS MAY BE STRONG ALONG AND SOUTH OF THE FRONT...ESPECIALLY ACROSS NORTH MISSISSIPPI THIS AFTERNOON WITH MOST UNSTABLE CAPE VALUES AVERAGING AROUND 1400 J/KG...LI/S AROUND -2 AND WINDS ALOFT FAVORABLE FOR SOME MULTICELL CONVECTIVE DEVELOPMENT. AT THIS POINT THINK ANY POTENTIAL THREAT WOULD BE WIND GUSTS OF 40 TO 50 MPH. THE COLD FRONT IS EXPECTED TO STALL OUT LATE TODAY INTO TONIGHT SOUTH OF I-40 AND GRADUALLY RETREAT NORTH AS A WARM FRONT THURSDAY AS HURRICANE IKE MOVES INTO THE CENTRAL GULF OF MEXICO. BEST RAIN CHANCES WILL REMAIN ACROSS NORTH MISSISSIPPI THROUGH WEDNESDAY NIGHT WITH LOW END CHANCE POPS ACROSS THE ENTIRE AREA THURSDAY. LONG RANGE...(FRIDAY THROUGH MONDAY)...NOT MANY CHANGES FROM MONDAY AFTERNOON/S FORECAST PACKAGE AS LONG RANGE MODELS CONTINUE TO SUFFER FROM RUN TO RUN CONTINUITY ISSUES. THE GFS NOW TAKES HURRICANE IKE INTO MEXICO WHILE THE ECMWF INDICATES LANDFALL BETWEEN CORPUS CHRISTI AND GALVESTON...THEN WITH THE REMNANTS BEING PICKED UP BY AN UPPER LEVEL TROUGH AND TRANSPORTED INTO THE LOWER MISSISSIPPI VALLEY BY SUNDAY/MONDAY. AS A RESULT...LONG RANGE FORECAST REFLECTS THE SOLUTION PROVIDED BY THE ECMWF WHICH SEEMS TO BE HANDLING IKE BETTER THAN THE GFS OVER THE PAST COUPLE OF DAYS. && .PRELIMINARY POINT TEMPS/POPS... MEM 82 67 84 71 / 30 30 20 20 MKL 81 62 83 67 / 30 20 20 10 JBR 76 62 82 67 / 20 20 20 10 TUP 84 68 85 70 / 60 30 30 20 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. && JCL/CJC
Hazardous weather outlook, Sep 9, 4:45 AM CDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 445 AM CDT TUE SEP 9 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 445 AM CDT TUE SEP 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE MID SOUTH TODAY AND TONIGHT AS A COLD FRONT MOVES INTO THE AREA. A FEW OF THESE THUNDERSTORMS MAY BE STRONG ACROSS NORTH MISSISSIPPI THIS AFTERNOON WITH WIND GUSTS OF 40 TO 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 3:12 PM CDT | Flash Flood Warning | MEG | Monroe | 3 hr |
Nearby
Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.